Alert archive / Utah / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 23, 2020, 6:06 PM MDT for Tooele County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 6:06 PM MDT (00:06 UTC)
- Expired
- Jul 23, 2020, 6:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 79 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4046 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268
WUUS55 KSLC 240006
SVRSLC
UTC045-240045-
/O.NEW.KSLC.SV.W.0033.200724T0006Z-200724T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
606 PM MDT Thu Jul 23 2020
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
North central Tooele County in northern Utah...
* Until 645 PM MDT
* At 606 PM MDT, a severe thunderstorm was located over Knolls, or 39
miles east of Wendover, moving northeast at 20 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Knolls, Clive and Utah Test and Training Range North.
This includes Interstate 80 in Utah between mile markers 25 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4101 11343 4100 11307 4096 11277 4058 11303
4063 11363
TIME...MOT...LOC 0006Z 204DEG 19KT 4073 11327
HAIL...<.75IN
WIND...70MPH
$$
Church2 follow-up statements
750
WWUS55 KSLC 240036
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
636 PM MDT Thu Jul 23 2020
UTC045-240045-
/O.CON.KSLC.SV.W.0033.000000T0000Z-200724T0045Z/
Tooele UT-
636 PM MDT Thu Jul 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTH CENTRAL TOOELE COUNTY...
At 636 PM MDT, a severe thunderstorm was located 11 miles south of
Utah Test and Training Range North, or 42 miles northwest of
Grantsville, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Knolls, Clive and Utah Test and Training Range North.
This includes Interstate 80 in Utah between mile markers 34 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 11329 4100 11307 4096 11277 4058 11303
4061 11345
TIME...MOT...LOC 0036Z 204DEG 19KT 4088 11318
HAIL...<.75IN
WIND...60MPH
$$
Church436
WWUS55 KSLC 240047
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
647 PM MDT Thu Jul 23 2020
UTC045-240057-
/O.EXP.KSLC.SV.W.0033.000000T0000Z-200724T0045Z/
Tooele UT-
647 PM MDT Thu Jul 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TOOELE COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4099 11329 4100 11307 4096 11277 4058 11303
4061 11345
TIME...MOT...LOC 0047Z 204DEG 19KT 4092 11316
$$
ChurchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:26 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 23, 4:26 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 426 PM MDT Thu Jul 23 2020 .SYNOPSIS...Monsoonal moisture will impact mainly the eastern and southern portions of Utah through Friday. Somewhat drier conditions are expected across much of the state this weekend, followed by increasing moisture from the south early next week. && .SHORT TERM (Through 12Z Sunday)...Scattered convection has formed this afternoon within the moisture plume extending from south-central Utah through southwest Wyoming. This convection will likely remain active through around mid-evening as embedded vorticity maxima and a favorably positioned entrance region of the upper jet creates strong lift to work with the unstable air mass over the area. Heavy rain will remain the main threat, with local flash flooding possible in favored areas of southern and central Utah through early this evening. Drier air nosing into west-central Utah has inhibited convection this afternoon. A weak vorticity maxima moving northeast out of Nevada has generated a few showers/thunderstorms in an area of slightly better moisture across the far northwest corner of the state late this afternoon. This activity should end by early this evening as daytime heating wanes and the vorticity max moves into southern Idaho. Expansion of the drier air east from west-central Utah will eventually pin the remaining moisture plume to far southern and eastern Utah for late Friday through Saturday night. Scattered convection will fire up again within the moisture plume both days, though the bulk of the heavier rainfall will likely remain east of the forecast area. A trailing shortwave lifting northeast across west-central through northern Utah should fire off additional convection Friday afternoon. Limited moisture will likely reduce the areal extent of the convection, with the best area for showers/storms confined to the far northwest portion of the state where PWAT values remain slightly higher. .LONG TERM (After 12Z Sunday)...The general long-term pattern will continue to consist of a ridge over the southern Plains and Rocky Mountain region and a trough over the West Coast, with Utah under a south to southwest flow aloft. Moisture will continue to linger across at least the southern and eastern portions of the area through much of the long-term forecast period, although there is more uncertainty beginning next Wednesday with the extent of drying. Models indicate the potential for a shortwave disturbance ejecting out of the upstream trough late Monday into Tuesday which could potentially bring an increase in thunderstorm activity to portions of western Utah, otherwise, the bulk of the convection each day will mainly be confined to the spine of Utah and southern and eastern valleys where the deepest moisture is expected to reside. Temperatures will change little each day with H7 temperatures deviating little from the +14-16 progged by the EC and GFS and should not be too far from Climo. Any significant changes to temperatures will be driven primarily by clouds and rain. Winds outside of convection will generally remain on the light side. && .AVIATION...VFR conditions are expected to continue through the valid TAF period at SLC terminal with clouds remaining above 10 kft AGL. Winds will remain S to SE at 10-15 knots gusting to around 25 knots through this evening. Winds will shift to the northwest Friday afternoon around 20Z. A few storms will be possible through 03Z this evening with gusty outflow winds. && .FIRE WEATHER...The monsoonal moisture surge across the eastern two-thirds of Utah has produced scattered showers and thunderstorms this afternoon. These showers and storms will remain active into the evening, with isolated showers across far eastern Utah late tonight. A second area of mostly isolated showers/thunderstorms will form across far northwest Utah this evening in association with a weak weather disturbance moving through the area. Drier air expanding east across western Utah will push the monsoonal moisture into extreme southern and eastern Utah for Friday and Saturday. Looking at isolated heavy rain from the stronger showers and storms during the afternoon and early evening hours both days. Across northwest Utah a weakening weather disturbance will bring additional shower and thunderstorm activity with mostly gusty winds and minimal rainfall Friday, and generally dry conditions Saturday. Moisture will bring to work north once again on Sunday. Showers and storms will increase across the south Sunday afternoon, then expand north across the remainder of the state early next week, && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495. WY...None. && SHORT TERM/FIRE WEATHER...CONGER LONG TERM...CHENG AVIATION...BURGHARDT For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 5:33 AM MDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 533 AM MDT Thu Jul 23 2020 UTZ001>016-019>021-517-518-WYZ021-241145- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 533 AM MDT Thu Jul 23 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight A moist and unstable airmass will remain over all but far western Utah today. Showers and thunderstorms will develop by this afternoon. Any storms that develop will be capable of producing heavy rain, so isolated flash flooding as possible, particularly for prone areas such as slot canyons, burn scars, and normally dry washes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Drier air will move over the area Friday through the weekend. Showers and thunderstorms will develop once again over eastern Utah Friday, and flash flooding will remain a threat. As the airmass continues to dry over the weekend and into early next week, the threat of flash flooding will diminish. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 23, 3:22 PM MDT, 2 hours 44 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 322 PM MDT Thu Jul 23 2020 UTZ002-006-007-232145- Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT- Northern Wasatch Front UT- 322 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBER...NORTHEASTERN DAVIS AND WEST CENTRAL MORGAN COUNTIES UNTIL 345 PM MDT... At 321 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Kaysville, or near Farmington...moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Huntsville, Mountain Green, Peterson and Snowbasin. This includes Interstate 84 between mile markers 89 and 99. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm is capable of producing a significant amount of hail. Hail may accumulate on area roads resulting in dangerous travel conditions. && LAT...LON 4101 11180 4104 11190 4130 11189 4125 11154 TIME...MOT...LOC 2121Z 201DEG 18KT 4107 11183 Webber
Local storm report, Jul 23, 3:33 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM DEBRIS FLOW 8 WSW HIAWATHA 39.46N 111.17W
07/23/2020 EMERY UT LAW ENFORCEMENT
MINOR DEBRIS FLOW FROM THE TRAIL MOUNTAIN BURN SCAR
REPORTED INTO THE PARKING LOT AT THE CRANDALL CANYON
MINE.
&&
CHURCHSpecial weather statement, Jul 23, 3:41 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
341 PM MDT Thu Jul 23 2020
UTZ020-021-232230-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
341 PM MDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES UNTIL 430 PM MDT...
At 339 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles northeast of Lake Powell, or 27 miles
northeast of Page...moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Hole in the Rock Road and adjacent canyons including Coyote Gulch
within the Glen Canyon National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3709 11112 3718 11139 3754 11133 3754 11096
3739 11077
TIME...MOT...LOC 2139Z 217DEG 19KT 3722 11116
MPSSpecial weather statement, Jul 23, 4:07 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
407 PM MDT Thu Jul 23 2020
UTZ020-518-232245-
Southern Utah Mountains UT-South Central Utah UT-
407 PM MDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
NORTHWESTERN KANE COUNTIES UNTIL 445 PM MDT...
At 407 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 15 miles south of Hatch, or 27 miles north of
Kanab...moving northeast at 30 mph.
Half inch hail and wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
Hatch, Bryce Canyon National Park, Alton and Long Valley Junction.
This includes US Route 89 between mile markers 97 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3732 11244 3742 11261 3768 11246 3763 11232
3748 11216
TIME...MOT...LOC 2207Z 233DEG 27KT 3743 11246
MPSLocal storm report, Jul 23, 4:43 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD 4 ESE ZION NP 37.22N 112.89W
07/23/2020 KANE UT PARK/FOREST SRVC
ZION NATIONAL PARK REPORTED FLASH FLOODING AT CRAZY
QUILT, CHECKERBOARD MESA
&&
CHURCHLocal storm report, Jul 23, 4:50 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM FLASH FLOOD 2 E CAPITOL REEF NP 38.29N 111.15W
07/23/2020 WAYNE UT DEPT OF HIGHWAYS
UDOT REPORTED A TEMPORARY ROAD CLOSURE OF SR-24 DUE TO
DEBRIS AND FLOODING.
&&
CHURCHThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:31 PM MDT | Special Weather Statement | SLC | Box Elder | 29 min |
| Jul 23, 6:49 PM MDT | Special Weather Statement | SLC | Tooele | 41 min |
| Jul 23, 7:31 PM MDT | Special Weather Statement | SLC | Tooele | 44 min |
| Jul 24, 1:43 PM MDT | Flash Flood Warning | SLC | Washington | 88 min |
| Jul 24, 2:31 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Jul 24, 2:40 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 24, 3:34 PM MDT | Special Weather Statement | SLC | 41 min | |
| Jul 24, 3:37 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.